Interesting articles

Below is an article written in 2003. Unfortuantely your doctor never read it!     Normally when someone releases a study which is critical of the medical profession, it is quickly disputed.  It’s interesting that you won’t come across any medical articles disputing stories like this about steroid cream addiction and overuse, the medical profession simply ignores them and releases more ‘studies’ which show that steroid cream doesn’t thin the skin and other rubbish like that.  Recently I read a new ‘study’ which shows that topical steroid cream doesn’t harm children.  I can put you in touch with a few parents who would dispute this.

Steroid overuse may ignite burning skin syndrome

Internal Medicine News, Jan 1, 2003 by Betsy Bates

NEW YORK — Many highly frustrated patients diagnosed with chronic atopic dermatitis or burning skin syndromes may in fact be reacting to overuse of corticosteroids, Dr. Martin Rapaport said at theAmericanAcademy of Dermatology’s Academy 2002 meeting.

Preliminary evidence suggests that measuring nitrate levels in serum may distinguish these patients from those who have “true” eczema, announced Dr. Rapaport of theUniversity ofLos Angeles.

Dr. Rapaport, who confessed he is “fairly passionate about this subject,” believes dermatologists are too quick to prescribe superpotent corticosteroids and to dismiss as “crazy” patients who develop a classic pattern of symptoms that include burning sensations that may seem disproportionate to clinically apparent skin findings.

He described 100 patients who presented with a consistent pattern of clinical symptoms after having been treated with corticosteroids for 2 months to 40 years, often by a series of physicians who prescribed increasingly potent formulations when symptoms failed to resolve. In these patients, many of whom are atopic, a chronic eczematoid rash is accompanied by what he termed “fierce burning.”The rash may appear in odd locations, and it does not worsen with wind, dry winter weather, or harsh soaps. Biopsies reveal spongiotic dermatitis.Patch testing can produce highly misleading results, including false-positive reactions to merthiolate, fragrance, lanolin, or nickel. “Positives are meaningless. It’s garbage information,” Dr. Rapaport said.

But physicians often tell such patients they need to avoid a huge array of potential triggers, including cosmetics, jewelry, spicy food, wool clothing, toilet paper, and emotional stress. These patients have often been to many doctors seeking a cure, accumulating more and more topical corticosteroids, and having repeated courses of oral and injected corticosteroids.

The only cure for such patients is complete, abrupt withdrawal of corticosteroids, Dr. Rapaport maintains.

In his series, 15 patients resumed corticosteroid use and were lost to follow-up, but the remaining 85 patients all cleared permanently once they stopped using corticosteroids. The follow-up period was 3 months to 12 years.

Another preliminary study revealed significant differences among 19 patients with active erythema and burning, 22 patients Dr. Rapaport considers to be “cured” of corticosteroid dependency, and 10 untreated patients with eczema. None of the eczema or “cured” patients had abnormal nitrate levels, but 14 of 19 patients with burning, erythemarous rashes did.

Nitrate is the measurable end point in serum used to assess levels of endothelium-derived relaxing factor (EDRF), which in turn relates to nitric oxide levels. Corticosteroids profoundly inhibit EDRF, leading to vasodilation and excess nitric oxide. Further research is planned to determine whether serum nitrate levels might be a useful diagnostic tool for skin disorders that are related to corticosteroid dependence.

In the meantime, Dr. Rapaport has devised a program for treating patients with the problem.

First, he stops all treatment with corticosteroids. Quite often, this leads to flares, which can be severe and include vesiculating, oozing reactions far from the site of corticosteroid application.

It can be tempting to reach for a superpotent corticosteroid that would clear the reaction in a day, but Dr. Rapaport beseeched colleagues to “stick to your guns” and stay away from corticosteroids.

Ice and cool compresses four times daily for 15 minutes, along with colloidal oatmeal baths, will help patients endure the flares before the condition resolves.Patients must be warned that complete resolution may take many months. Hydroxyzine (10 mg twice daily) may be prescribed for pruritus, and mild lubrication for exfoliation. Phototherapy consisting of UVB for 1-2 weeks may be needed until flares become less severe and less frequent.

In some patients, short-term sleeping pills and mild tranquilizers may be required. The length of time to full recovery varies according to the strength of the corticosteroid and its duration of use. Long-term users of superpotent corticosteroids may take 18-36 months to clear.

During this period, Dr. Rapaport recommends very frequent office visits and phone calls to reassure patients and to help keep them from going to another doctor for a prescription.

He described patients who ultimately healed with no residual symptoms after discontinuing corticosteroids altogether:

* One woman received 12 intralesional injections and oral Temovate for atopic dermatitis that developed under a cast on her arm. Her symptoms of burning rashes flared at 4 months and 12 months following cessation of steroids, but at 2 years she had. no rash and no symptoms.

* A male patient who had applied topical corticosteroids to an unspecific dermatitis on his back at his belt line developed a similar burning sensation. When he discontinued the medication, he developed red scrotum syndrome and atrophy in his inguinal region, all of which disappeared with continuing avoidance of corticosteroids.

Indian Newspaper Article

Beware of skin ointments with steroids

http://articles.timesofindia.indiatimes.com/2011-04-06/kolkata/29387865_1_steroids-creams-skin
Prithvijit Mitra, TNN Apr 6, 2011, 04.07am IST

KOLKATA: Twenty-five-year-old Sucharita Sanyal had been using a common skin ointment for her pimples till they turned bigger, spread all over her face and started bleeding. She stopped using the ointment, but it aggravated the rashes even further. Sucharita lost her appetite and even had a partial loss of vision.

Her condition was eventually diagnosed as Topical Steroid Damaged Face (TSDF) which is triggered by steroids in skin ointments. Indiscriminate use of such creams have resulted in more than 30,000 people in Kolkata suffering from the disease, which is not fatal but can’t be cured completely.

A study conducted by the Association of Dermatologists, Venerologists and Nephrologists ( ADVN) in 12 Indian cities reveal that 15 lakh people are suffering from TSDF. The survey was done in Kolkata, Chennai, Bangalore, Lucknow, Baroda, Pune, Udaipur, Dibrugarh, Aligarh and Coimbatore. It showed that most patients had used steroid-laden ointments like Betnovate C and N, Tenovate, Lobate or Quadriderm which are available without a prescription. “These medicines have a high steroid content that may turn the skin thinner, give rise to steroid dependence, increase the pimples or rashes for which you might have been using them. Other serious complications like hirsutism (unwanted hair growth on face in women), perioral dermatitis, or rosacea can also develop. The side-effects could even be systemic. Unfortunately, these creams and ointments are available over the counter without a prescription, which is not the case anywhere else in the world,” said Koushik Lahiri, consultant dermatologist and a senior member of the IADVL, who was associated with the study.

Other than Lahiri, senior dermatologists from the city, like Arijit Coondoo and Saumya Panda, were also associated with this study. The association now plans to approach the Union health ministry and the department of pharmacy to try and press for restrictions on the sale of creams and ointments that contain potent steroids.

“But few choose to seek advice before applying these ointments which are meant for diseases like eczema and psoriasis and need to be used in a controlled way. These tubes are sold in millions and since they come under the umbrella of DPCO (Drug Price Control Order) they are available at a throwaway price. So, the misuse becomes even more rampant,” explained Lahiri.

Since drug rules prohibit over-the-counter sale of potent topical steroids internationally, this entity is virtually unknown in developed countries and naturally there is no prescribed treatment for this problem. “We have been groping in the dark and have been forced to devise our own treatment regime based on experience. Generally, we taper off the ointments rather than taking them off in a go, for that leads to withdrawal effects on the skin. It is similar to the de-addiction or rehabilitation programme that drug addicts go through. But the treatment norms are still evolving,” added Lahiri.

The IADVL will launch an awareness campaign in all states to keep people away from over-the-counter purchase of ointments containing steroids.